This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
okay, So i just got my prescription for vanlafaxine, i'm nervous about taking it though. I've always been afraid to take new medicines, and this one is an SNRI as opposed to a SSRI which I was taking I believe. whats the difference? should I worry? and is it safe to take the vanlafaxine so soon after stopping the citalapram? i just took my last citalapram yesterday around this time. Anyways, i'm nervous, any advice?
You have to rely on your doctor to determine if this is safe for you..in general, yes it is safe. There are other medications for anxiety like klonopin. You should ask your doctor about that if you are nervous about what has been prescribed.
First question: did you taper off? Meaning, are you having any withdrawal symptoms? if so, best to wait them out before starting a new med so you'll be able to tell which are side effects from the new med and which are withdrawal effects from the old. Makes it easier to evaluate what's happening. The difference is, an ssri targets serotonin receptors, while an snri targets both serotonin and norepinephrine receptors. Serotonin plays a role in both depression and anxiety, while norepinephrine is kind of like one of the body's "uppers" that stimulates the down that depressed people have. If you don't suffer from depression, this could be stimulating and make you more anxious, so just be on the lookout for that. Quitting can also be difficult, so when you're ready for that, make sure you're properly prepared and your shrink is properly prepared. Good luck. And I'm not the doctor.
I didnt technically taper off citalopram, i didnt take it regularly like I should which I know is bad.
I dont know about the depression, but I do know that I get really bad anxiety attack..so now i'm worried about taking it, i dont wanna have anxiety attack worse than what I already do.. my muscles are already always tense and it doesn't take much to give me a panic attack. so idk.. :( i'm worried.
My understanding is that they are antidepressants used to treat depression and/ or GAD. I don't pay much attention to medication anymore (as I rarely take them) but they are just different brand names or generics. ?? Some meds are sustained release too.
Meds can be way to complex for us lay people and that's just one reason why we go to doctors. It's good to be informed though and it's good to challenge things we don't understand or have concerns about.
Medications sometimes don't work if you take them differently from how they are prescribed.
I was very non-compliant with meds (and I wondered why I was still anxious and depressed. Homer would say Duh!).
If you're anxious about taking the medication then you should discuss that with your doctor. The doctor is there to help you.
In the past when I was put on medication I was extremely anxious and I was prescribed clonazepam (klonopin) (in addition to the other med) to help with that.
I hope you are able to get on top of your anxiety/ panic. The med should help with the muscle tension too.
Don't pay any attention to what these meds are approved for. All ssris and snris technically treat the same things, it's just that to get FDA approval a new drug has to act differently than an older one. Most pharma companies just research one thing, but once they get approval, doctors use them for whatever they feel like. Example: Prozac was the first ssri, so it got approved for depression, but has always also been used for anxiety since serotonin affects both. When Zoloft came out, it also was approved for depression but also did some studies on anxiety to differentiate it from Prozac. When Paxil came out, it did some studies on panic disorder. Luvox focused on OCD. See how it works? It's all a game, really. Unfortunately.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.